COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
G48408 |
| Medical Device Problem Code |
Fluid/Blood Leak (1250)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
07/08/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(6).Zenith flex aaa endovascular graft iliac leg (tfle-12-107-zt/ lot 4862040) competitors leg graft.Patient code- no code available: endoleak.Additional information regarding event details, patient anatomy, follow up procedures, and outcome has been requested, but is not available at this time.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
Event or Problem Description
It was reported that there was suspicion of a type iii or a type ii endoleak on a zenith flex aaa endovascular graft bifurcated main body, (tffb-24-96-zt).The patient was an (b)(6) year old male with an aortic aneurysm.The initial endovascular aortic repair (evar) was performed on (b)(6) 2014.The following devices were placed: zenith flex aaa endovascular graft bifurcated main body (tffb-24-96-z,lot4820920 ).Zenith flex aaa endovascular graft iliac leg (tfle-12-107-zt/ lot 4862040).Competitors leg graft.At the three month follow up, the aneurysm had not expanded.However, one year after the procedure, aneurysm expansion was noted.The size of the aneurysm was 58mm at the time of the initial procedure.It had expanded to 83mm x 57mm on (b)(6) 2018.There is suspicion of an endoleak, possibly a type ii or type iii.The physician could not determine the endoleak type from contrast computed tomography (ct).An echo scan will be performed later.Additional information regarding patient medical history, initial placement of devices, and imaging have been requested but not received at the time of this report.
Event or Problem Description
Additional information was received on 19aug2019 regarding patient outcome.An echo scan was performed and was used to confirm a type iii endoleak from a suture hole.The physician had planned to place an additional stent graft from another manufacturer but due to patient illness, the plan was postponed.
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.H6- additional method codes and conclusion code for the type 1b endoleak investigation added.Ct imaging for a previous complaint was provided from the user facility and sent for expert image review, which lead to the discovery of a type 1b endoleak around the distal left tfle iliac leg due to the curvature of the left common iliac artery as well as the graft being slightly larger than the reported size.Although the sizing is within tolerance and specification, it is on the high end of the spectrum.However, the imaging showed the diameter to be perfectly symmetric and concentric.Therefore, the most likely cause of the loss of wall apposition and seal can be attributed the patient's anatomy as it was reported the patient had a history of tortuosity of the aneurysm and the imaging was consistent demonstrating tortuosity and exhibiting curvature.A document-based investigation evaluation was completed for the type 1b endoleak.A review of the device history record (dhr) for this device could not be completed as the lot information was not provided by the user facility.As the device is a one-device lot, there is no evidence to suggest that non-conforming product exists either in house or in field for this device.Cook reviewed product labeling.The product instructions for use (ifu) (t_zaaaf_rev4) states the following in consideration of the reported failure mode (additional to the previously reported instructions for use): "5.2 potential adverse events.-- endoleak.11 directions for use: anatomical requirements: --iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity should be compatible with vascular access techniques and accessories -- final angiogram 1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components.3.Repair vessels and close in standard surgical fashion.12.4 ultrasound -- ultrasound imaging may be performed in place of contrast ct when patient factors preclude the use of image contrast media.Ultrasound may be paired with non-contrast ct.A complete aortic duplex is to be videotaped for maximum aneurysm diameter, endoleaks, stent patency and stenosis." based on the information provided, no inspection of the product, and the results of the investigation, a root cause for the type 1b endoleak was traced to patient anatomy.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
This report covers the complaint of a type 1b endoleak found upon image review for a related complaint.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Concomitant medical product: coda-2-10.0-35-120-32.Confirmation was received that a competitor's stent graft was not implanted.The correct device implanted was: contralateral leg: tfle-14-90-zt, lot: unknown so far and will be provided.Investigation ¿ evaluation: a review of the documentation, complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control, as well as a visual inspection of imaging provided were conducted during the investigation.The visual inspection of the complaint device could not be completed as the device was not returned for investigation.However, ct imaging dated (b)(6) 2019 was provided and sent for expert review.Image review identified a clear type 2 endoleak in the mid aneurysm sac.There is adequate overlap of the tfle leg in the contralateral limb.Image review also identified a type 1b endoleak at the distal left tfle iliac leg due to the curvature of the left common iliac artery.The tfle leg graft also measured 15mm, which is larger than the reported size of 12mm.Another complaint has been opened to address this failure mode.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the risks affected product is safe and effective for its intended use.A review of the device history record found no related nonconformances and a database search revealed no additional complaints associated with this lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: ¿warnings and precautions: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing a large aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.4.2 patient selection, treatment and follow-up: key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); and inverted funnel shape (greater than 10% increase in diameter over 15mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.4.4 device selection: strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration, or inadvertent occlusion of the renal or internal iliac arteries.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.12.3 abdominal radiographs: the following views are required: four films: supine-frontal (ap), cross-table lateral, 30 degree lpo and 30 degree rpo views centered on umbilicus.Record the table-to-film distance and use the same distance at each subsequent examination.Ensure entire device is captured on each single image format lengthwise.If there is any concern about the device integrity (e.G.Kinking, stent breaks, barb separation, relative component migration), it is recommended to use magnified views.The attending physician should evaluate film for device integrity (entire device length including components) using 2-3x magnification visual aid.12.6 additional surveillance and treatment.Additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak.Aneurysms with type iii endoleak.Aneurysm enlargement, =5 mm of maximum diameter (regardless of endoleak status).Migration.Inadequate seal length.Consideration for reintervention or conversion to open repair should include the attending physician¿s assessment of an individual patient¿s co-morbidities, life expectancy and the patient¿s personal choices.Patients should be counseled that subsequent reinterventions including catheter based and open surgical conversion are possible following endograft placement.¿ based on the information provided, no inspection of the product, and the results of the investigation, a definitive cause was not established.The type 3 endoleak could not be confirmed on image review as no issue with the device was found.Endoleaks are a known inherent risk with any evar procedure.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information was received on 13feb2020 stating that a coda-2-10.0-35-120-32 was used in the procedure.The ballooning was done "as written in the ifu" in the most proximal covered stent and the infrarenal neck, ipsilateral limb overlap, ipsilateral iliac leg distal fixation site, contralateral limb overlap, contralateral iliac leg distal fixation site.It is unknown if an insufflator was used or what the inflation volume of the balloon was.It is unknown what medications the patient was on.It is still unknown if the patient required an additional procedure.Additional information was received on 14feb2020 stating that a competitor's stent graft was not implanted in the patient.The patient had the following cook devices implanted: main body: tffb-24-96-zt, lot:4820920; ipsilateral leg: tfle-12-107-zt, lot: 4862040; and contralateral leg: tfle-14-90-zt, lot: unknown so far and will be provided.
Event or Problem Description
In additional information received on (b)(6) 2020, it was reported that the lot number for the contralateral left leg tfle-14-90-zt was 5016608.
Additional Manufacturer Narrative
The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.